Alert archive / Colorado / Frost Advisories in 2022

Frost Advisory 8, NWS Pueblo, CO

October 18, 2022Baca County, Colorado

NWS Pueblo, CO issued this frost advisory at Oct 18, 2022, 3:04 PM MDT for Baca County, Colorado. It took effect at Oct 19, 2022, 3:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2022, 3:04 PM MDT (21:04 UTC)
In effect from
Oct 19, 2022, 3:00 AM MDT
Expired
Oct 19, 2022, 9:00 AM MDT
In force
6 hr
Issued by
NWS Pueblo, CO

County Baca County, CO

The radar

The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WWUS75 KPUB 182104
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
304 PM MDT Tue Oct 18 2022

COZ098-190515-
/O.NEW.KPUB.FZ.W.0007.221019T0900Z-221019T1500Z/
Lamar Vicinity/Prowers County-
304 PM MDT Tue Oct 18 2022

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Prowers County.

* WHEN...From 3 AM to 9 AM MDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ099-190515-
/O.NEW.KPUB.FR.Y.0008.221019T0900Z-221019T1500Z/
Springfield Vicinity/Baca County-
304 PM MDT Tue Oct 18 2022

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM MDT WEDNESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Baca County.

* WHEN...From 3 AM to 9 AM MDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
198 
WWUS75 KPUB 191003
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
403 AM MDT Wed Oct 19 2022

COZ098-191500-
/O.CON.KPUB.FZ.W.0007.000000T0000Z-221019T1500Z/
Lamar Vicinity/Prowers County-
403 AM MDT Wed Oct 19 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29.

* WHERE...Prowers County.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ099-191500-
/O.CON.KPUB.FR.Y.0008.000000T0000Z-221019T1500Z/
Springfield Vicinity/Baca County-
403 AM MDT Wed Oct 19 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Springfield Vicinity/Baca County County.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
177 
WWUS75 KPUB 191437
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
837 AM MDT Wed Oct 19 2022

COZ098-191545-
/O.EXP.KPUB.FZ.W.0007.000000T0000Z-221019T1500Z/
Lamar Vicinity/Prowers County-
837 AM MDT Wed Oct 19 2022

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

Temperatures have warmed above freezing.

$$

COZ099-191545-
/O.EXP.KPUB.FR.Y.0008.000000T0000Z-221019T1500Z/
Springfield Vicinity/Baca County-
837 AM MDT Wed Oct 19 2022

...FROST ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING...

Temperatures have warmed well above freezing.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this frost advisory went out at Oct 18, 11:38 AM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Oct 18, 11:38 AM MDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1138 AM MDT Tue Oct 18 2022

.UPDATE...
Issued at 1136 AM MDT Tue Oct 18 2022

Expired fog advisory for San Luis Valley. Ceilings have lifted and
visibility is now unlimited.

UPDATE Issued at 906 AM MDT Tue Oct 18 2022

Extending Fog Advisory until 11:00 AM MDT. Freeze warnings and
frost advisories expired at 9:00 AM MDT due to warming
temperatures.

&&

.SHORT TERM...(Today and tonight)
Issued at 431 AM MDT Tue Oct 18 2022

Key Messages:

1) A Dense Fog Advisory has been issued for the San Luis Valley from
now until mid morning.

2) A Freeze Warning remains in effect for our northern plains,
mainly along and just north of Highway 50, and is valid until 9 AM.

3) A Frost Advisory remains in effect for our southern plains, and
is also valid until 9 AM.

Currently..

Dense fog has developed in the San Luis Valley, where relative
humidity values are at 100% and winds are light and variable. Area
webcams are showing visibilities than 1/4 mile, and satellite
imagery is confirming that fog is becoming more and more widespread.
With near freezing temperatures across the valley this morning,
expecting freezing fog on elevated surfaces. Not expecting an riming
on roadways though, as pavement temperatures are still several
degrees above freezing this morning. Hazardous driving conditions
from near zero visibilities will still be a concern well into the
mid morning hours. Temperatures are below freezing in the high
country and near freezing on our plains. Frost and freezing
temperatures are expected to persist on our plains until around 9
AM.

Today and Tonight..

High Pressure over the Northern Rockies leaves us in northerly flow
aloft for our Tuesday. Large scale subsidence will help to keep sky
conditions clear today, and some warming aloft will allow us to see
slightly warmer daytime highs this afternoon. Much of our eastern
plains will see highs in the upper 60s, with our mountain valleys
getting into the low 60s and higher terrain warming into the 50s.
Expecting some slightly breezy northerly winds this afternoon,
especially along the Palmer Divide, where winds could gust up to 25
mph around peak heating this afternoon. Winds diminish quickly after
sunset and temperatures cool to near seasonal normals. We'll see
another night of possible freeze and frost highlights across our
plains, where we still haven't seen a hard freeze yet this season.

.LONG TERM...(Wednesday through Monday)
Issued at 431 AM MDT Tue Oct 18 2022

Key messages:

1) Critical fire weather will be possible over portions of the
plains and Palmer Divide region Wednesday afternoon, especially for
Kiowa and eastern El Paso Counties.

2) A major shortwave trough will begin to impact the region with
strong winds picking up ahead of the system as it approaches and
cause some critical fire weather concerns on Saturday and Sunday.

3) As winds further increase on Sunday, they could get close to high
wind criteria for some locations on the plains and result in
possible blowing dust.

4) Higher elevation snow and lower elevation rain will begin to
spread over the region beginning Saturday night and through the
early part of next week.

5) Cold frontal passage will occur during the early morning hours on
Monday and bring much cooler temperatures in behind it with highs
being below the seasonal average for Monday and Tuesday of next week.

Detailed discussion:

Wednesday through Friday...

A strengthening ridge over the western states is going to continue
to progress eastward and over the region on Wednesday during the
earlier hours but then begin to break down with a deepening trough
upstream over the northwest CONUS. This will allow for a weak
frontal passage to occur late Wednesday afternoon that is associated
with a major shortwave trough well downstream over the Great Lakes
region. As this occurs, the winds will switch at the surface to a
more northerly direction over the plains and increase. Latest high
res models generally agree that winds will increase above the
threshold with borderline RH values for a few hours over El Paso and
Kiowa Counties, however at this time it appears to be more spotty in
nature with not a great deal of widespread critical fire weather
criteria persistently for more than 3 hours. The HRRR shows the
greatest wind strengths occurring over eastern El Paso County, on
the downsloping side of the Palmer Divide, and in eastern Kiowa
County, and peaks over criteria for around 3 hours. This will need
to be further evaluated in the upcoming runs to see if guidance has
these increasing. This will help to usher in some slightly cooler
temperatures on Thursday but then temperatures will rebound on
Friday back to being slightly warmer than the seasonal average as
winds are initially downsloping before switching around back out of
the east after the weak passage of the tail end of a boundary
associated with a trough downstream over southern Canada.

Saturday through Sunday...

Both deterministic and ensemble models have been relatively
consistent with a major shortwave trough deepening over the western
states as the longwave becomes more meridional. This will allow for
a quite significant tightening of the pressure gradient beginning
later in the day on Saturday and this will cause winds to increase
quite a bit by later in the afternoon and evening over much of the
CWA. The drier and downsloping conditions will also make for some
spotty critical fire weather conditions possible over areas of the
plains. Snow showers will begin over the central mountains by later
in the evening and continue to spread eastward with higher elevation
snow and lower elevation rain. The southwestern facing slopes will
get the higher amounts of snowfall accumulations, namely the San
Juan Mountains, due to the persistent mid level southwesterly flow
resulting in orographic lifting over these areas.

As the surface low moves out over the northeast Colorado during the
morning of Sunday and undergoes cyclogenesis, there will be a
continued tightening of the gradient which will allow for winds to
further increase out of the west-southwest over southeast Colorado
and these could potentially get close to high wind criteria in some
areas of the plains and result in areas of blowing dust throughout
the afternoon hours. Some of the precipitation will further spread
out over the plains, although given the westerly downsloping flow,
it should remain fairly isolated and relatively dry. Snow showers
will continue over the higher terrain and some areas could receive
close to a foot, especially in the southwestern mountains.

Monday through Tuesday...

Cold frontal passage associated with this system looks to occur
somewhere in the early morning hours on Monday and advect in cold
temperatures behind it as winds become northeasterly over the
plains. There could also be an increase in moisture and precip over
the plains as this does due to increased isentropic accent. Highs
will be below the seasonal average for both Monday and Tuesday as
the colder air continues to infiltrate the region from the east as
high pressure builds back in to the north. Snow showers will
continue to be possible for the higher terrain as the mid level flow
becomes more northwesterly.  -Stewey

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1136 AM MDT Tue Oct 18 2022

VFR ceilings and visibility for all TAF stations, KALS, KCOS and
KPUB throughout the forecast period, though KALS will be starting
out with MVFR ceilings in the first hour of the forecast period.
Winds will be light and diurnally driven. No precipitation expected.
-Riser

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Wednesday afternoon for COZ226-227-234.

&&

UPDATE...RISER
SHORT TERM...EHR
LONG TERM...STEWARD
AVIATION...RISER
Hazardous weather outlook, Oct 18, 5:57 AM MDT, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
557 AM MDT Tue Oct 18 2022

COZ058>089-093>099-191200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
557 AM MDT Tue Oct 18 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Dense fog has developed in the San Luis Valley this morning, and is
expected to persist until mid morning. Frost and freezing
temperatures are expected across our plains this morning, and could
be possible again tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Critical fire weather will be possible over portions of the
plains and Palmer Divide region Wednesday afternoon, especially for
Kiowa and eastern El Paso Counties. Areas of critical fire
weather concerns could be possible on Saturday and Sunday during
the afternoon.

Winds could get close to high wind criteria for some locations on
the plains and result in possible blowing dust. Higher elevation
snow and lower elevation rain will begin to spread over the
region beginning Saturday night and through the early part of next
week. There could be some locally heavy amounts of snow in the
southwestern facing slopes of the central mountains from Saturday
night through Sunday. Lower elevation snow could be possible on
Monday, especially for the Palmer Divide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

EHR/STEWARD

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 4:00 AM MDTDense Fog AdvisoryPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache7 hr
Oct 18, 4:05 AM MDTFire Weather WatchPUBEl Paso, Kiowa11 hr
Oct 18, 3:02 PM MDTRed Flag WarningPUBCrowley, El Paso, Kiowa27 hr
Oct 18, 3:04 PM MDTFreeze WarningPUBProwers18 hr

Nearby

Frost Advisories in Colorado, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.